Thunderstorm Wind, Pittsylvania
- When
- September 4, 1:30 PM EST
- Where
- Pittsylvania County, Blairs
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.683, -79.383
Heavy thunderstorm rains caused Apple Branch to flood onto Route 58 in Danville, closing the westbound lane with up to 3 feet of water and caused Sandy Creek to flood and close part of Beavers Mill Road in Danville. Thunderstorm winds flipped a tractor trailer and tore the tin roof off of a barn in Blairs.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Heavy thunderstorm rains during the afternoon of the 4th produced flash flooding and damaging winds.Heavy thunderstorm rains caused Apple Branch to flood onto Route 58 in Danville, closing the westbound lane with up to 3 feet of water and caused Sandy Creek to flood and close part of Beavers Mill Road in Danville. An automobile was also submerged in flooding on Riverside Drive in Danville.Thunderstorm winds flipped a tractor trailer and tore the tin roof off of a barn in Blairs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 4, 8:45 AM EST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG, VA 945 AM EDT THU SEP 4 2003 HAVE DECIDED TO EXTEND THE FFA FOR ALL OF THE CWA THROUGH 4 PM. STILL SOME HEAVY RAIN TRACKING ACROSS THE FAR WESTERN COUNTIES UNDER H2 RER. THIS IS FORECAST TO SLOWLY SHIFT NORTHEAST THROGH THE DAY AND BE EAST OF THE FA BY LATE. SO FAR RAINFALL HAS BE HEAVIEST ACROSS THE FAR WEST AND FAR EAST...WITH LITTLE RAINFALL IN THE AREA THAT WAS UNDER THE FFA FROM OVERNIGHT AND THIS MORNING. STILL THE POTENTIAL FOR SOME HEAVY RAIN IN THIS STRIP AS FRONT PROGRESSES EASTWARD AND UPPER DYNAMICS PULL EASTWARD ALSO. FFGS IN THIS AREA STILL LOW AND JUST OVER AN INCH IN AN HOUR COULD CAUSE SOME STREAM FLOODING. FARTHER EAST...12 HOUR RAINFALL AMOUNTS HAVE BEEN HIGH FROM WILKESBORO TO LYNCHBURG AND POINTS EAST. THIS AREA ALSO SLIGHT RISKED FOR THIS AFTERNOON. ANY HEATING SHOULD REALLY GET THINGS GOING THERE. WILL BE UPDATING VERY SHORTLY. .RNK... NC...FLOOD WATCH THROUGH NOON TODAY FOR ZONES NCZ001>006...NCZ018>020. VA...FLOOD WATCH THROUGH NOON TODAY FOR ZONES VAZ007...VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047...VAZ058>059. WV...FLOOD WATCH THROUGH NOON TODAY FOR ZONES WVZ042>045. JH
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 428 AM EDT THU SEP 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO THIS EVENING. SOME OF THESE STORMS WILL PRODUCE RAINFALL RATES OF BETWEEN 1 AND 3 INCHES PER HOUR. THIS MAY CAUSE FLASH FLOODING ACROSS MUCH OF THE REGION INTO EARLY THIS AFTERNOON. IN ADDITION...THUNDERSTORMS ARE EXPECTED TO ORGANIZE ALONG AND EAST OF THE BLUE RIDGE LATER TODAY. THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS AS THEY MOVE ACROSS THE PIEDMONT AND FOOTHILLS. PLEASE SEE THE FOLLOWING PRODUCTS...WBCFFARNK AND WBCSPSRNK...FOR ADDITIONAL DETAILS. THESE PRODUCTS CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
NCZ005-006-VAZ044-058-059-041855- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 129 PM EDT THU SEP 4 2003 THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAINS...AND GUSTY WINDS WILL AFFECT LOCATIONS FROM REIDSVILLE AND YANCEYVILLE...NORTH THROUGH DANVILLE...NATHALIE...AND CHARLOTTE COURT HOUSE THROUGH 3 PM. RAINFALL AMOUNTS IN AN HOUR WILL BE AS HIGH AS AN INCH AND THREE QUARTERS. STAY INDOORS UNTIL THESE STORMS HAVE PASSED...AND AVOID USING ELECTRICAL APPLIANCES. IF TRAVELING... YOU WILL ENCOUNTER STANDING WATER ON MANY ROADS...SO USE CAUTION. WHP
NCZ006-041900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 210 PM EDT THU SEP 4 2003 STRONG THUNDERSTORMS WILL TRACK ACROSS CASWELL COUNTY THROUGH 3 PM. FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED...AS WELL AS WIND GUSTS TO 45 MPH AND TORRENTIAL RAINS. PONDING OF WATER ON ROADS AND OTHER POOR DRAINAGE AREAS WILL LIKELY OCCUR WITH THESE STORMS. SPN
The Roanoke radar (KFCX), 88 km away, was scanning. The volume nearest the first event began at 18:28 UTC.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337730, 5337729.